Maine, 2015

Flood in Maine, April 17 to 19, 2015

April 17 to 19, 2015 · NWS CAR · 1 event in 1 county or zone

during the evening of the 17th causing flooding. around 7 feet above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed on the Aroostook River...near Washburn...during the evening of the 17th causing flooding. The river crested at 21.1 feet later that evening...around 7 feet above flood stage. This established a new record crest for the site which had previously been 20.9 feet. Flooding closed portions of Gardner Creek Road and Parsons Road with water depths occasionally exceeding 2 feet. Two homes along Gardner Creek Road were also impacted by the flooding. One of the homes had a flooded basement. The second home was inundated with 5 feet of water in the basement. The ice jam persisted into the evening of the 19th. Though river levels fluctuated...flooding persisted into the evening of the 19th. The ice jam released during the evening of the 19th allowing river levels to fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 17, 8:04 PM EST, 41 minutes earlier.

Area forecast discussion, Apr 17, 8:04 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
904 PM EDT FRI APR 17 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH OF THE REGION OVERNIGHT WITH HIGH
PRESSURE BUILDING ACROSS THE REGION LATE. LOW PRESSURE WILL
TRACK SOUTHWEST OF THE REGION SATURDAY. HIGH PRESSURE WILL BUILD
ACROSS MAINE SUNDAY INTO EARLY MONDAY. LOW PRESSURE WILL CROSS
THE AREA TUESDAY.
&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE...
A COLD FRONT WILL EXIT THE DOWNEAST COAST EARLY TONIGHT...WITH
HIGH PRESSURE BUILDING ACROSS THE REGION LATE. PARTLY CLOUDY
SKIES WILL ACCOMPANY THE FRONT. ISOLATED SHOWERS ARE ALSO
POSSIBLE ACROSS NORTHERN/CENTRAL PORTIONS OF THE FORECAST AREA
THROUGH THE LATE EVENING HOURS. PARTLY CLOUDY/MOSTLY CLEAR SKIES
ARE THEN EXPECTED ACROSS THE REGION OVERNIGHT WITH BUILDING HIGH
PRESSURE. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM THE UPPER 20S
TO LOWER 30S NORTH...TO THE MID TO UPPER 30S DOWNEAST. HAVE
UPDATED THE FORECAST TO ADJUST FOR CURRENT CONDITIONS ALONG WITH
OVERNIGHT TEMPERATURES AND CLOUD COVER. ICE MOVEMENT IS EXPECTED
TO PERSIST ON THE AROOSTOOK AND SAINT JOHN RIVER ALONG WITH
TRIBUTARIES OVERNIGHT INTO SATURDAY MORNING. THUS...HAVE EXTENDED
THE FLOOD WATCH ACROSS NORTHERN AROOSTOOK COUNTY THROUGH SATURDAY
MORNING WITH THIS UPDATE. ALSO...ALLOWED THE SMALL CRAFT ADVISORY
TO EXPIRE WITH THIS UPDATE.

PREVIOUS DISCUSSION...
ATTENTION TURNS TO AN AREA OF LOW PRESSURE IN ONTARIO THIS
AFTERNOON THAT WILL TRACK ACROSS VT AND NH SAT AFTERNOON AND INTO
THE GULF OF MAINE BY 00Z SUN.

CLOUDS WILL QUICKLY INCREASE SAT MORNING AS THE NEXT LOW
APPROACHES FROM THE WEST. SHOWERS OR EVEN SOME STEADIER PERIODS OF
RAIN ARE LIKELY DURING THE AFTERNOON ACROSS DOWNEAST MAINE AND
INTO CENTRAL MAINE WITH AREAS FROM AROUND THE KATAHDIN REGION
NORTH THROUGH THE ST JOHN VALLEY TO REMAIN DRY. THE MAIN UPDATE
WAS TO INCREASE THE POPS/QPF ACROSS THE SOUTHWEST ZONES WHERE UP
TO ONE QUARTER OF AN INCH OF RAIN IS EXPECTED.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE MODEL GUIDANCE IS IN GOOD AGREEMENT FOR THE SHORT TERM
PERIOD. A LOW PRESSURE SYSTEM IN THE GULF OF MAINE WITH AN
INVERTED TROUGH EXTENDING BACK INTO WRN MAINE AT THE START OF THE
PERIOD WILL BE THE PRIMARY FEATURE AT THE START OF THE PERIOD. BY
EARLY SUN MRNG THE LOW WILL MOVE SE OF NOVA SCOTIA...AND HIGH
PRESSURE WILL BUILD ACROSS THE REGION. THE HIGH WILL MOVE SE OF
THE AREA MON MRNG AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. BY
THE END OF THE PERIOD MON EVNG THE FRONT WILL BE ACROSS THE WRN
HALF OF THE STATE.

LOADED A BLEND OF THE GFS/GEM/NAM/ECMWF FOR HRLY T/DP/WNDS/SKY/POP.
LOADED HPC GUIDANCE FOR QPF THROUGH MON MRNG A BLEND OF GFS/ECMWF
TO END OF THE PERIOD. LOADED NAWAVE4 FOR SEAS. ADDED 15 PERCENT TO
WNDS FOR GUSTS OVER LAND 35 PERCENT OVER THE COASTAL WATERS.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LONG TERM PERIOD APPEARS FAIRLY GLOOMY WITH A PERSISTENT SURFACE
LOW OVER QUEBEC ASSOCIATED WITH UPPER LOW OVER NORTHERN GREAT LAKES.
SECONDARY SURFACE LOW FORMS OVER GULF OF MAINE LATE TUESDAY
ADDING TO POPS AND QPF FOR PERIOD...EXPECTED TO RUN AROUND 0.50"
THROUGH WEDNESDAY. SOME SNOW SHOWERS ARE EXPECTED ACROSS NORTHERN
AND WESTERN ZONES...MAINLY OVER HIGHER ELEVATIONS. AS UPPER LOW
BEGINS TO FILL BY LATE THURSDAY EXPECT SOME BREAKS IN CLOUDS
DOWNEAST...BUT PREDOMINANTLY CLOUDY...COOL... AND DAMP THROUGH THE
PERIOD.
&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: GENERALLY EXPECT VFR CONDITIONS ACROSS THE REGION
OVERNIGHT INTO SATURDAY MORNING...THOUGH OCCASIONAL MVFR CEILINGS
ARE POSSIBLE ACROSS NORTHERN AREAS OVERNIGHT. MVFR/IFR CONDITIONS
ARE EXPECTED TO DEVELOP DOWNEAST SATURDAY AFTERNOON...WITH
OCCASIONAL MVFR CONDITIONS POSSIBLE ACROSS NORTHERN AREAS.

SHORT TERM: A FEW LINGERING SHOWERS EARLY IN THE PERIOD AS THE INVERTED
TROUGH MOVES SE OF THE AREA. IMPROVING CONDITIONS FROM NORTH TO
SOUTH...VFR ALL SITES BY EARLY SUN MRNG. VFR CON SUN THROUGH MON
MRNG. INCREASING CLOUDS AND DECREASING CEILINGS EARLY MON
MRNG...MVFR CONDITIONS MON AFTERNOON AS THE NEXT FRONT MOVES IN.
MVFR PREVAILING REDUCE TO IFR IN HEAVIER SHOWERS MON NGT INTO LATE
TUES MRNG. THE FRONT WILL MOVE EAST OF THE AREA TUES...MVFR
THROUGH THE END OF THE PERIOD IN SCT SHOWERS.
&&

.MARINE...
NEAR TERM: HAVE ALLOWED THE SMALL CRAFT ADVISORY TO EXPIRE WITH
THIS UPDATE. CONDITIONS ARE EXPECTED TO BE BELOW SMALL CRAFT
ADVISORY LEVELS OVERNIGHT THROUGH SATURDAY.

SHORT TERM: WINDS AND SEAS WILL BE BELOW SCA CONDITIONS SUN AND
MON. AN SCA MAYBE REQUIRED MON NGT AND TUES.
&&

.HYDROLOGY...
ICE MOVEMENT IS EXPECTED TO PERSIST ON THE AROOSTOOK AND SAINT
JOHN RIVER ALONG WITH TRIBUTARIES OVERNIGHT INTO SATURDAY MORNING.
THUS...HAVE EXTENDED THE FLOOD WATCH ACROSS NORTHERN AROOSTOOK
COUNTY THROUGH SATURDAY MORNING WITH THIS UPDATE. SNOWMELT WILL
CONTINUE EARLY TONIGHT THEN WILL SLOW OVERNIGHT WITH TEMPERATURES
DROPPING TO AROUND OR SLIGHTLY BELOW FREEZING. ICE MOVEMENT WILL
CONTINUE ALONG WITH THE POTENTIAL FOR ICE JAMS WHICH CAN RAPIDLY
CAUSE FLUCTUATIONS IN WATER LEVELS AND LEAD TO FLOODING WITH
LITTLE/NO ADVANCE NOTICE. AN ICE JAM REMAINS IN PLACE ON THE
AROOSTOOK RIVER AT FORT FAIRFIELD THOUGH WATER APPEARS TO BE
FLOWING THROUGH THE JAM. ALONG THE SAINT JOHN RIVER...AN ICE JAM
WAS LOCATED NEAR SAINT FRANCIS WITH ICE MOVING THROUGH FORT KENT
AND MADAWASKA WHICH COULD POSSIBLY JAM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SATURDAY MORNING FOR MEZ001-002.
MARINE...NONE.

&&

NEAR TERM...NORCROSS/CB
SHORT TERM...NORTON
LONG TERM...PJR
AVIATION...NORCROSS/NORTON
MARINE...NORCROSS/NORTON
HYDROLOGY...HASTINGS/NORCROSS
Hazardous weather outlook, Apr 17, 7:25 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
825 PM EDT FRI APR 17 2015

MEZ003>006-010-011-015>017-029>032-181200-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
825 PM EDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-002-181200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
825 PM EDT FRI APR 17 2015

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-181200-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
825 PM EDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 17, 8:45 PM EST to April 19, 10:00 PM EST
Where
Aroostook County, 4.06 mi W of Shaw to 0.99 mi W of Washburn
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
46.749, -68.236

An ice jam on the Aroostook River at Washburn caused flooding which closed portions of Gardner Creek Road and Parsons Road. The river reached an all time record crest of 21.1 feet...exceeding the previous record of 20.9 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566853.